Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Albuquerque, NM

July 15, 2018Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 12:12 PM MST for Cibola County, New Mexico. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 12:12 PM MST (19:12 UTC)
Expired
Jul 15, 2018, 1:45 PM MST
In force
93 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 115 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WGUS55 KABQ 151912
FFWABQ
NMC006-152045-
/O.NEW.KABQ.FF.W.0032.180715T1912Z-180715T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
112 PM MDT SUN JUL 15 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  North central Cibola County in west central New Mexico...

* Until 245 PM MDT.

* At 110 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of north central
  Cibola County.

This will impact the Diener Canyon wild fire burn scar. Some 
locations impacted due to the Diener Canyon scar include Forest 
Roads 480 and 504 as well as Ojo Redondo Campground  and Post Office 
Flat. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818

$$

40
2 follow-up statements
089 
WGUS75 KABQ 151950
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
150 PM MDT SUN JUL 15 2018

NMC006-152045-
/O.CON.KABQ.FF.W.0032.000000T0000Z-180715T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
150 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
NORTH CENTRAL CIBOLA COUNTY...

At 149 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 

Flash flooding will remain over mainly rural areas of north central
Cibola County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Diener fire burn area.

&&

LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818

$$

40
093 
WGUS75 KABQ 152035
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
235 PM MDT SUN JUL 15 2018

NMC006-152045-
/O.EXP.KABQ.FF.W.0032.000000T0000Z-180715T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
235 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL CIBOLA COUNTY WILL
EXPIRE AT 245 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3520 10800 3508 10802 3509 10822 3522 10818

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 10:58 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 15, 10:58 AM MST, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Sun Jul 15 2018

.UPDATE...
Updated to include expansion of Flash Flood Watch over the New Mexico
Sangre de Cristo's starting this evening into late tonight. A frontal
boundary is expected to be enhanced by thunderstorm outflow over the
CO Sangre's and will enhance thunderstorm coverage over the NM
Sangre's later this evening.

&&

.PREV DISCUSSION...1149 AM MDT Sun Jul 15 2018...
.AVIATION...
18Z TAF CYCLE
Abundant moisture and strong afternoon heating will lead to another
crop of sct to nmrs SHRA/TSRA with locally heavy rainfall thru this
evening. Storm motions will be slow toward the west-southwest north
of I-40 and west-northwest south of I-40. Any direct hits will be
capable of producing strong outflow wind gusts near 40 kt, frequent
cloud to ground lightning strikes, and brief IFR cigs/vsbys in heavy
rainfall. Guidance shows SHRA/TSRA tapering off across central and
western NM aft 06Z but continuing across northeastern NM much of the
night as a wind shift moves into the area.

42

&&

.PREV DISCUSSION...310 AM MDT Sun Jul 15 2018...
.SYNOPSIS...
Another round of showers and thunderstorms are expected this
afternoon and evening, though storm coverage may not be as great
across the north central and northeast New Mexico. Nonetheless, heavy
rain, small hail and gusty winds will be possible from the strongest
storms. Another active day is expected for Monday with flash flooding
possible once again. Storm coverage will trend down for Tuesday
through the end of the week as drier air moves into the state.
Storms that do develop will favor the high terrain. Temperatures will
trend upward through this period.

&&

.DISCUSSION...
Another crop of showers and thunderstorms are expected today with
near record PWATS across portions of central and western NM. Some
mid level drier air has worked into the northeast, and it is
anticipated that storm coverage will diminish somewhat today over the
Sangre de Cristo Mountains because of this. Additionally, it also
seems like what weak storm motion there is, would take storms away
from the Ute Park and Morris Creek burn scars. Though the threat is
not zero, models indicate flash flooding would be less likely today
than in past days. Therefore, will relegate today's Flash Flood Watch
to portions of western NM and the south central mountains where PWATs
are higher. One potential fly in the ointment, is a cold front that
is expected to move down the plains of Colorado. If the frontal
timing speeds up, the day shift will need to look at a potential
expansion of the FFA.

This front will be a cause for concern on Monday, if you believe the
NAM. The NAM suggests the front, aided by convection, will push
southward into NM around midnight tonight before getting hung up
around I-40 across the plains early Monday. Near and behind this
front would be a focus for thunderstorms, and with PWATs bouncing
back up over an inch, this would spell concern for burn scars on the
east slopes of the Sangre de Cristos. Having said that, the GFS does
not suggest that the front will make it into NM at all, or at least
gets hung up around the NM/CO border. Thus, there are large
discrepancies between the two models on QPF along and east of the
Sangres and therefore, the potential impacts differ at this time. The
ECMWF, however, sides a bit more with the NAM. Elsewhere, it looks
like much of western NM will be active once again as an easterly wave
crosses Mexico. Thus, expect more Flash Flood Watches for Monday.

The easterly wave will actually usher in drier air from east to west
on Tuesday as it continues westward. Thus, a significant downtick in
activity is expected, and storms will tend to hug the higher terrain
more. This trend will continue on Wednesday as the upper high also
shifts back toward NM. By Thursday, the upper high will be squarely
over NM, and no new moisture influx is apparent, as most of the
monsoonal flow will be directed into AZ. Portions of western NM may
see an increase in precipitation chances by Friday as the high shifts
ever-so-slightly eastward, but the high looks to stick around through
next weekend. With less storms in play, look for temperatures to
trend upward, with triple digit heat returning for portions of the
eastern plains Wednesday through at least Friday.

34

&&

.FIRE WEATHER...
Plentiful moisture over New Mexico will lead to another afternoon
and evening of monsoon showers and thunderstorms. Light and variable
winds aloft will result in slow and erratic storm motions, and
potential for locally heavy rainfall and flash flooding. Heavy
rainfall is most likely, according to the latest models, over
western and central New Mexico this afternoon and evening. Heavy
rainfall will be possible again on Monday over the west and central
as well as the northeast, where forecast models indicate a frontal
boundary will be located. High temperatures today and Monday will be
near to below average with good to excellent overnight humidity
recoveries.

High pressure aloft is forecast to consolidate over the Great Basin
and New Mexico Tuesday and expand through late week. This would
result in a decrease in areal coverage of showers and storms, with
the majority becoming located over and near the higher terrain.
Daytime temperatures are forecast to warm to near or above average
and humidities would trend drier, with minimum values falling into
the teens. Overnight humidity recoveries diminish as well, but for
the most part, remain good through the week.

Localized fair to poor vent rates continue to be possible over
portions of the west and central today through Tuesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late tonight
for the following zones... NMZ513>515.

Flash Flood Watch through this evening for the following zones...
NMZ506-508-526.

&&

24
Hazardous weather outlook, Jul 15, 2:31 AM MST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
331 AM MDT Sun Jul 15 2018

NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
331 AM MDT Sun Jul 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars across western New Mexico. Areas
that have also seen heavy rainfall recently will also be more
susceptible to flash flooding. Isolated locations may receive up to
2 inches of rainfall. A few storms may also produce small hail and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected again on Monday.
Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph. After Monday, storm coverage
will decrease, though isolated locations may still receive heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:38 PM MSTSpecial Weather StatementABQSandoval37 min
Jul 14, 6:19 PM MSTSpecial Weather StatementABQ26 min
Jul 14, 6:54 PM MSTSpecial Weather StatementABQMcKinley36 min
Jul 14, 6:59 PM MSTSevere Thunderstorm WarningABQMcKinley49 min
Jul 14, 7:20 PM MSTSevere Thunderstorm WarningABQSan Juan39 min
Jul 14, 7:36 PM MSTAreal Flood AdvisoryABQMcKinley3 hr
Jul 14, 7:45 PM MSTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 7:57 PM MSTAreal Flood AdvisoryABQSan Juan3 hr
Jul 14, 8:18 PM MSTSpecial Weather StatementABQHarding27 min
Jul 14, 8:26 PM MSTAreal Flood AdvisoryABQMcKinley, San Juan3 hr
Jul 14, 9:05 PM MSTAreal Flood AdvisoryABQHarding115 min
Jul 14, 9:19 PM MSTFlash Flood WarningABQMcKinley3 hr
Jul 15, 2:16 AM MSTFlash Flood WatchABQ23 hr
Jul 15, 11:31 AM MSTAreal Flood AdvisoryABQLincoln119 min
Jul 15, 11:51 AM MSTAreal Flood AdvisoryABQCibola114 min
Jul 15, 12:19 PM MSTAreal Flood AdvisoryABQChaves, Lincoln116 min
Jul 15, 12:26 PM MSTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 12:42 PM MSTAreal Flood AdvisoryABQMcKinley93 min
Jul 15, 12:46 PM MSTFlash Flood WarningABQMcKinley4 hr
Jul 15, 1:24 PM MSTFlash Flood WarningABQColfax2 hr
Jul 15, 1:59 PM MSTAreal Flood AdvisoryABQChaves, De Baca, Lincoln2 hr
Jul 15, 3:12 PM MSTSpecial Weather StatementABQ33 min
Jul 15, 3:16 PM MSTAreal Flood AdvisoryABQLincoln, Socorro89 min
Jul 15, 3:26 PM MSTAreal Flood AdvisoryABQColfax94 min
Jul 15, 3:31 PM MSTAreal Flood AdvisoryABQRio Arriba, Sandoval119 min
Jul 15, 3:58 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Jul 15, 4:07 PM MSTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance113 min
Jul 15, 4:17 PM MSTAreal Flood AdvisoryABQCurry, De Baca, Roosevelt118 min
Jul 15, 4:23 PM MSTSpecial Weather StatementABQSocorro22 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.